Colorado, 2023

High Wind in Colorado, April 27, 2023

April 27, 2023 · NWS PUB · 2 events in 2 counties and zones

There were some Virgo showers that developed over the SE plains of Colorado that produces wind gusts greater than 58 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

There were some Virgo showers that developed over the SE plains of Colorado that produces wind gusts greater than 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 27, 4:47 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 27, 4:47 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
547 PM MDT Thu Apr 27 2023

.UPDATE...
Issued at 537 PM MDT Thu Apr 27 2023

Updated forecast to bump up snowfall amounts for the southern I-25
corridor, and to begin the advisories a few hours earlier. \/Hodanish

&&

.SHORT TERM...(This evening through Friday)
Issued at 249 PM MDT Thu Apr 27 2023

Key messages:

1) A quick moving, but strong upper shortwave to move across
southern Colorado tonight into Friday.

2) Snow, heavy at times, expected over the Palmer Divide, Eastern
Mountains and Raton Mesa regions.

3) Strong northerly winds are expected behind a cold front from this
evening, through much of the day Friday.

Currently...satellite imagery shows mostly clear skies across much
of southeastern Colorado this afternoon, with a few bubbly cumulus
clouds developing over the Pikes Peak Region.  Radar at this time is
clear with the exception of a few sprinkles under the cumulus.
Temperatures are quite nice, with 60s and even a few low 70s
across the Plains, and 60s across the San Luis Valley.

Rest of today...jet energy ahead of a strong shortwave trough will
settle across Colorado into this evening.  Weak instability exists
with CAPE values of 150 to 300 j/kg, mainly from the Palmer Divide,
southeast across Kiowa County. This may be enough to spark a couple
of thunderstorms this afternoon.  The main thunderstorm risk this
afternoon looks to be gusty outflow winds to near 50 mph.  Pea size
hail may accompany stronger storms.

Tonight...the strong upper shortwave will drop south over western
Colorado overnight.  A strong cold front associated with this upper
feature will drop south across the Plains by 9 PM.  Northwesterly
flow will turn northeasterly upslope, with gusts 40 to 50 mph
expected.  Peak winds look to occur after 9 PM and persist through
much of the overnight hours.  Moisture behind the frontal boundary
looks to pool up along the Eastern Mountains, with strong
northeasterly upslope flow.  This will allow for precipitation to
develop behind the front.  A couple of regions are of concern for
snowfall.  One is Teller County into the Palmer Divide.  Weak
instability across the Palmer Divide, along with gusty north winds
could lead to snow squall potential.  Near zero visibility is
possible along with slushy roadways, which could impact the early
morning commute.  The second area is south, along the Sangre de
Cristo and Wet Mountains, south into the southern I-25 corridor over
Raton Pass.  This area will see the potential for moderate to heavy
snow later tonight into Friday morning.  As with the Palmer Divide,
the morning commute could be hazardous.

For the rest of the Plains, temperatures look to be a key factor in
areas that see snow.  Currently, overnight lows in the mid 30s are
expected, however, heavier precipitation bands could drive snow
levels down to under 5 kft.  At this time, for areas below 5 kft
look to remain all rain through morning.  But, if temperatures can
cool off a bit more than currently progged, snow could be more
widespread across the Plains.

Given the northerly flow, areas along the lower Arkansas River
Valley will likely see limited amounts of precipitation.  This is
mainly due to downslope effects off the Palmer Divide.  But if winds
turn more northeasterly behind the cold front, more precipitation
may be possible.

Friday...the upper shortwave will quickly shift southeast across New
Mexico into the Texas Panhandle by Friday evening.  Precipitation
will continue, especially for areas along the southern I-25
corridor, through the morning, finally dissipating during the
afternoon as the upper system pulls away from the area.  Winds look
to remain strong across the Plains.  Northwesterly winds, gusting in
excess of 35 mph will continue well into the afternoon. Temperatures
will remain cool, with most areas seeing highs in the 40s to low 50s.

As for snow totals, Teller County looks to see amounts in the 4 to 8
inch range, while areas on the Palmer Divide see 2 to 4 inches.  For
areas over the Sangre de Cristo and Wet Mountains, most areas will
see 4 to 8 inches, however, higher amounts over the Wet Mountains
and southern Sangre de Cristo Ranges could see upwards of a foot of
snow.  For lowe elevations of the southern I-25 corridor, 1 to 4
inches are possible.  At this time, less than an inch of snow is
expected from Colorado Springs, south across Pueblo County.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM MDT Thu Apr 27 2023

Key Messages:

1) Relatively quiet weekend in regards to weather, with warming
temperatures and mostly dry conditions.

2) Warm next week, with daily chances of rain showers and
thunderstorms.

Saturday - Sunday: For the weekend timeframe, a relatively quiet
period of weather is expected for southern Colorado. A ridge of high
pressure will build across the western US and slowly expand over the
region. This ridge will start to increase subsidence across southern
Colorado, and given that, mostly dry conditions are expected. With
that all said though, a weak and amorphous couple of short waves
will drift around the northern periphery of the ridge. These waves
are not expected to have strong lift with them, but will have enough
modest forcing to increase clouds each afternoon, and to pop
isolated showers along the mountains, particularly on Sunday.
Looking at temperatures, a warming trend is anticipated for southern
Colorado. With the ridge in place, and mostly clear skies, much of
the area is expected to warm to around and slightly above average
temperature values for this time of year.

Monday - Thursday: For the rest of the long term period, and most of
next week, an active Spring time pattern is anticipated. Ensemble
model guidance are in strong agreement about an omega block
developing across the US. This means the aforementioned ridge will
become squeezed over southern Colorado between two large low
pressure centers. Overall, with the ridge still in place, no
widespread precipitation is expected as synoptic descent persist.
With that said though, one of the large low pressures will develop
across the western US, where it will get "stuck" given the blocking
pattern. This will allow for numerous short wave troughs to swing
around the southern and eastern periphery of the low and over
Colorado throughout next week. These waves will bring daily
afternoon chances of isolated to scattered rain showers and
thunderstorms to southern Colorado. As for temperatures, another
warm set of days is expected for southern Colorado, with much of the
area slightly above average values for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 249 PM MDT Thu Apr 27 2023

KALS...VFR conditions into this evening with gusty northwest winds
at 25 to 30 kts.  A boundary will push across the San Luis Valley
overnight with winds shifting northeasterly.  An area of light snow
is likely with this boundary, in the 08-13z time period.  Reduced
CIGS and VIS are likely, with CIGS lowering to near 2 kft. Improving
conditions are expected through Friday morning, returning to VFR by
afternoon.

KCOS...weak southeasterly winds will shift northwesterly this
afternoon with increasing cloud cover at the terminal.  A brief rain
shower may be possible into this evening.  A strong cold front is
expected this evening, with northerly winds gusting in excess of 40
kts possible.  Rain and snow showers are expected overnight with low
CIGS and VIS, especially in the 03-08z time frame.  Showers will
diminish into Friday morning, with a return to VFR conditions by
afternoon.  Winds will remain strong out of the north well into the
afternoon.

KPUB...light winds will become northwesterly this afternoon.  A cold
front is expected to arrive this evening, with winds shifting strong
northeasterly behind it.  Gusts will approach 40 to 45 kts.  Rain
and snow showers will be possible with the front, mainly in the 04-
08z time period.  Low CIGS and VIS are expected through morning,
with improving conditions into the afternoon  hours.  Northerly
winds will remain strong into the afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 3 PM MDT Friday
for COZ072>075-079-080-087-088-094.

Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Friday for COZ081-082.

Winter Weather Advisory from 9 PM this evening to 6 AM MDT
Friday for COZ084.

&&

UPDATE...HODANISH
SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...MOZLEY
Hazardous weather outlook, Apr 27, 10:32 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Thu Apr 27 2023

COZ058>089-093>099-281745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Thu Apr 27 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may develop later this afternoon and evening,
especially after frontal passage, which may cause strong and gusty
winds, along with pea to dime size hail. Thundersnow will also be
possible over the higher terrain.

Snow squalls will be possible late tonight along the Palmer
Divide and portions of the northern I-25 corridor. There could
also be brief periods of heavy snow and potential high impacts to
travel with slick road conditions. Potential near white out
conditions could be possible over portions of the southern I-25
corridor, and may cause high impacts to travel, especially given
the timing of occurrence during the morning commute.

Periods of moderate to heavy snow are expected over the higher
terrain west of I-25 overnight. The heaviest snow is expected
across Teller County, the Sangre de Cristo and Wet Mountain Ranges
through morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snow with local travel impacts will continue across
the southeast mountains and far southern I-25 corridor Friday
morning, before diminishing by the afternoon.

Isolated thunderstorms are possible over and near the higher
terrain on Sunday, with the chances for afternoon and evening
thunderstorms across southern Colorado increasing next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

88/88

In the hours before

Local storm report, Apr 27, 6:58 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
758 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     NON-TSTM WND GST 4 S CHERAW              38.05N 103.52W
04/27/2023  M64 MPH          OTERO              CO   ASOS

            ASOS STATION KLHX LA JUNTA AIRPORT.

&&
Local storm report, Apr 27, 8:23 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
923 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.27N 104.33W
04/27/2023  M59 MPH          LAS ANIMAS         CO   AWOS

            AWOS STATION KTAD TRINIDAD AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, La Junta Vicinity / Otero County

When
April 27, 9:10 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Measurement was taken from La Junta Airport.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 27, 9:10 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Measurement came from Perry-Stokes Airport near Trinidad, CO.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098425, 1098426.